Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 229, NWS Jacksonville, FL

December 29, 2012Alachua County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Dec 29, 2012, 2:50 AM EST for Alachua County, Florida. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 29, 2012, 2:50 AM EST (07:50 UTC)
Expired
Dec 29, 2012, 3:16 AM EST
In force
26 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon

County Alachua County, FL

The radar

The Jacksonville radar (KJAX), 110 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 29, 2:55 AM ESTTSTM WND DMG9 Ssw Gainesville, FL911 CALL CENTER REPORTED TREES AND LARGE TREE LIMBS DOWN NEAR THE INTERSECTION OF WILLISTON AND WACAHOOTA ROADS IN SOUTHWEST GAINESVILLE.
Dec 29, 3:00 AM ESTHAIL 0.53 Wnw Gainesville, FLBROADCAST MEDIA RELAYED PUBLIC REPORT OF SMALL HAIL IN THE CAPRI SUBDIVISION NEAR THE 4300 BLOCK OF NW 34TH STREET IN GAINESVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 7.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2012-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2012-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1314 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

483 
WUUS52 KJAX 290750
SVRJAX
FLC001-290830-
/O.NEW.KJAX.SV.W.0229.121229T0750Z-121229T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
250 AM EST SAT DEC 29 2012

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALACHUA COUNTY IN NORTHERN FLORIDA

* UNTIL 330 AM EST

* AT 250 AM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 22 MILES SOUTHWEST OF ALACHUA...MOVING NORTHEAST AT 65 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ALACHUA...GAINESVILLE...ROCHELLE...NEWNANS LAKE...GAINESVILLE
  AIRPORT...ORANGE HEIGHTS AND MELROSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

&&

LAT...LON 2953 8257 2953 8263 2956 8266 2965 8266
      2993 8255 2994 8252 2992 8241 2989 8240
      2988 8233 2984 8228 2985 8224 2984 8217
      2973 8205 2962 8206 2948 8245 2948 8255
TIME...MOT...LOC 0750Z 227DEG 57KT 2958 8253

$$

HESS
1 follow-up statement
408 
WWUS52 KJAX 290816
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
316 AM EST SAT DEC 29 2012

FLC001-290826-
/O.CAN.KJAX.SV.W.0229.000000T0000Z-121229T0830Z/
ALACHUA FL-
316 AM EST SAT DEC 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR ALACHUA COUNTY IS CANCELLED...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

LAT...LON 2953 8257 2953 8263 2956 8266 2965 8266
      2993 8255 2994 8252 2992 8241 2989 8240
      2988 8233 2984 8228 2985 8224 2984 8217
      2973 8205 2962 8206 2948 8245 2948 8255
TIME...MOT...LOC 0816Z 227DEG 57KT 2986 8218

$$

HESS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 29, 2:15 AM EST, 35 minutes earlier.

Area forecast discussion, Dec 29, 2:15 AM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
215 AM EST SAT DEC 29 2012

...WIDESPREAD SHOWERS AND ISOLATED STORMS THIS MORNING WITH LOCALLY
HEAVY RAINFALL AND GUSTY WINDS POSSIBLE...

.SHORT TERM...NOW THROUGH MONDAY...

EARLY THIS MORNING...TEMPS CONTINUE TO RISE SLOWLY AS WARM FRONT
LIFT NORTH THROUGH THE FORECAST AREA AND WIDESPREAD SHOWERS AND
ISOLD TSTMS RACE QUICKLY TOWARDS THE REGION FROM THE WEST. LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE AT TIMES WITH RAINFALL AMOUNTS
AROUND A HALF AN INCH WITH ISOLATED HIGHER AMOUNTS. ANY STRONG TSTM
ACTIVITY STILL APPEARS TO BE LIMITED TO THE BIG BEND COASTAL REGION
BUT MAY MOVE INLAND FAR ENOUGH TO IMPACT THE I-75 CORRIDOR WITH SOME
WEAK ROTATING STORMS POSSIBLE BUT LOW LEVEL INSTABILITY REMAINS
LIMITED AS WILL BE HARD TO GET SURFACE BASED DAMAGING WINDS.

TODAY...MODELS CONTINUE TO STRUGGLE WITH HOW MUCH PRECIP WILL OCCUR
ALONG THE TRAILING FRONTAL BOUNDARY BUT SHOULD BE AT LEAST SCATTERED
TO NUMEROUS SHOWERS WITH A FEW EMBEDDED TSTMS POSSIBLE WITH GUSTY
WINDS. TEMPS WILL TOP OUT IN THE 60S AND LOWER 70S DURING THE
MORNING HOURS...THEN REMAIN STEADY/SLOWLY FALL DURING THE AFTERNOON
AS WEST WINDS INCREASE TO 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.
WINDS FOR THE MOST PART WILL REMAIN BELOW ADVISORY LEVELS AND WILL
NOT ISSUE LAKE WIND ADVISORY AT THIS TIME.

TONIGHT...NORTHWEST FLOW WILL REMAIN ELEVATED OVERNIGHT AS STRONG
COLD AIR ADVECTION SETS IN BEHIND DEPARTING SYSTEM. TEMPS WILL
BOTTOM OUT IN THE LOWER TO MIDDLE 30S OVERNIGHT AS SKIES BECOME
MOSTLY CLEAR. PROBABLY TOO MUCH WIND TO ALLOW FOR A LIGHT FREEZE BUT
WIND CHILL INDICES WILL DROP INTO THE MIDDLE TO UPPER 20S BY MORNING
AND WILL BE CLOSE TO ADVISORY LEVELS ACROSS NORTHEAST FLORIDA BUT
STILL NOT ENOUGH CONFIDENCE TO ISSUE HEADLINES WITH THIS PACKAGE.

SUNDAY...MOSTLY SUNNY AND COLD AS HIGH BUILDS NORTH OF THE REGION
WITH MAX TEMPS ONLY IN THE 50S. N/NE WINDS GENERALLY AROUND 10 TO 15
MPH AND STRONGEST ALONG THE COAST.

SUN NIGHT...HIGH PRESSURE PUSHES QUICKLY TOWARD THE CAROLINAS AND
ONSHORE FLOW WILL MODERATE TEMPS ALONG THE COAST WHILE A LIGHT
FREEZE AND AREAS OF FROST WILL BE POSSIBLE OVER INLAND SECTIONS OF
THE FORECAST AREA...ALTHOUGH INCREASE IN HIGH CLOUDS FROM THE WEST
MAY TEMPER LOW TEMPS OVER INLAND AREAS AS WELL.

MONDAY...THE ONSHORE FLOW MAY KICK OFF SOME ISOLATED SHOWERS OVER
THE COASTAL WATERS THAT MAY IMPACT THE I-95 CORRIDOR ALONG THE COAST
DURING THE MORNING HOURS. MAX TEMPS WILL REBOUND INTO THE 60S AS
FLOW BECOMES SOUTHEAST EVEN WITH THE PARTIAL CLOUDINESS FROM THE
HIGH CLOUDS ALOFT AND SOME CU FIELD DEVELOPMENT FROM THE INCREASE IN
LOW LEVEL MOISTURE.

.LONG TERM...TUESDAY THROUGH FRIDAY...

TUESDAY...NEXT COLD FRONTAL BOUNDARY WILL DRIFT INTO THE FORECAST
AREA FROM THE NORTHWEST LATE IN THE DAY WITH A CHANCE OF SHOWERS
ACROSS SE GA...OTHERWISE STILL EXPECT PARTLY TO MOSTLY CLOUDY SKIES
WITH MAX TEMPS INTO THE 70-75 DEGREE RANGE AS FLOW BECOMES SOUTHWEST
AHEAD OF COLD FRONT.

WED/THU...FRONTAL BOUNDARY WILL HANG UP JUST SOUTH OF FORECAST AREA
AND LOW PRESSURE WILL PUSH OUT OF GOMEX AND ALONG THE FRONTAL
BOUNDARY WED NIGHT/THU WITH GOOD CHANCE OF RAIN ACROSS THE FORECAST
IN ISENTROPIC LIFT NORTH OF THE FRONT. FOR NOW HAVE KEPT POPS AROUND
40%. TEMPS WILL BE MAIN CHALLENGE BUT FOR NOW HAVE KEPT THEM IN THE
60S WITH NEAR NORMAL VALUES ALTHOUGH WILL DEPEND ON EVENTUAL
PLACEMENT OF FRONTAL ZONE.

FRI...LOW PRESSURE ALONG THE FRONT SHOULD DEPART TO THE NORTHEAST
BRING DRIER AIR BACK INTO THE REGION WITH COOLER MAX TEMPS CLOSER TO
AROUND 60 DEGREES.

&&

.AVIATION...

AN AREA OF LOW PRESSURE WILL MOVE NORTHEAST FROM THE GULF INTO THE
CAROLINAS EARLY THIS MORNING. AS IT MOVES BY RAIN SHOWERS WILL
SPREAD ACROSS THE REGION...ALONG WITH THE CHANCE FOR THUNDERSTORMS.
WINDS ALOFT WILL BE STRONG...WITH NOT ENOUGH MIXING TO BRING MUCH OF
THIS WIND TO THE SURFACE...THEREFORE HAVE INCLUDING WIND SHEAR IN
AREA TAFS. MIXING WILL LEAD TO INCREASED SURFACE WINDS AFTER
SUNRISE. THE ASSOCIATED COLD FRONT WILL MOVE SOUTHEAST ACROSS THE
REGION LATE THIS MORNING THROUGH EARLY AFTERNOON. CEILINGS WILL
IMPROVE RAPIDLY FOLLOWING THE FRONTAL BOUNDARY...WHILE A TIGHTENED
PRESSURE GRADIENT WILL KEEP SURFACE WINDS UP THROUGH SUNSET.

&&

.MARINE...

A TIGHTENING PRESSURE GRADIENT WILL LEAD TO INCREASED WINDS AND SEAS
OVER THE COASTAL WATERS THIS MORNING...AS A LOW PRESSURE SYSTEM
TRACKS FROM THE GULF NORTHEAST INTO THE CAROLINAS. A COLD FRONT
ASSOCIATED WITH THIS LOW WILL MOVE SOUTHEAST ACROSS THE WATERS LATE
THIS MORNING THROUGH EARLY AFTERNOON. THE PRESSURE GRADIENT WILL
REMAIN FAIRLY TIGHT BETWEEN THIS EXITING LOW AND HIGH PRESSURE
BUILDING TO THE NORTHWEST. HIGH PRESSURE WILL BUILD ACROSS AREA
WATERS LATE SUNDAY INTO SUNDAY NIGHT. THIS HIGH WILL BUILD EAST OF
THE REGION NEXT WEEK.

RIP CURRENTS...LOW RISK FOR RIP CURRENTS TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  61  32  54  32 /  60   0   0   0
SSI  68  34  52  40 /  70   0   0   0
JAX  69  33  54  36 /  70   0   0   0
SGJ  73  36  54  44 /  70   0   0  10
GNV  69  32  57  36 /  90   0   0   0
OCF  72  33  59  38 /  90   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 4 PM EST SUNDAY FOR ALTAMAHA SOUND GA
     TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-FERNANDINA
     BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-ST
     AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

&&

HESS/STRUBLE
Hazardous weather outlook, Dec 28, 2:39 PM EST, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
239 PM EST FRI DEC 28 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-291945-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
239 PM EST FRI DEC 28 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP AFTER
MIDNIGHT AS A WARM FRONT MOVES THROUGH OUR REGION. LOCALLY HEAVY
RAINFALL AND GUSTY WINDS ARE POSSIBLE WITHIN ANY THUNDERSTORMS
THAT DEVELOP. SEVERE WEATHER IS NOT EXPECTED.

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO DEVELOP LATE
TONIGHT OVER THE OFFSHORE COASTAL WATERS AS SOUTHERLY WINDS
STRENGTHEN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WITH LOCALLY HEAVY
RAINFALL AND GUSTY WINDS ARE EXPECTED ON SATURDAY MORNING AS A
COLD FRONT CROSSES OUR REGION. SEVERE WEATHER IS NOT EXPECTED.

SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE OVER THE OFFSHORE
WATERS THROUGH SUNDAY AFTERNOON AS WINDS SHIFT FROM A WESTERLY
DIRECTION ON SATURDAY TO NORTHWESTERLY SATURDAY NIGHT...AND THEN
NORTHERLY ON SUNDAY.

TEMPERATURES WILL FALL INTO THE 30S SATURDAY NIGHT...AND BREEZY
NORTHWEST WINDS WILL DROP WIND CHILL VALUES INTO THE 25 TO 30
DEGREE RANGE EARLY SUNDAY MORNING. A LIGHT FREEZE IS EXPECTED
OVER INTERIOR SOUTHEAST GEORGIA ON SUNDAY MORNING...AND A LIGHT
FREEZE IS POSSIBLE FOR THE SUWANNEE VALLEY.

A LIGHT FREEZE AND WIDESPREAD FROST IS EXPECTED EARLY MONDAY
MORNING FOR MOST INLAND AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

HESS/NELSON

In the hours before

Special weather statement, Dec 29, 2:39 AM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
239 AM EST SAT DEC 29 2012

FLZ035-036-290815-
ALACHUA-GILCHRIST-
239 AM EST SAT DEC 29 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ALACHUA AND
SOUTHEASTERN GILCHRIST COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID
UNTIL 315 AM EST...

AT 238 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 15 MILES SOUTHWEST OF ARCHER...MOVING
NORTHEAST AT 60 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND NEWBERRY...ARCHER...ALACHUA...ROCHELLE...NEWNANS LAKE...LA
CROSSE...GAINESVILLE AIRPORT...GAINESVILLE AND ORANGE HEIGHTS THROUGH
315 AM EST. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS
OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2991 8247 2972 8206 2949 8233 2948 8255
      2948 8256 2953 8257 2953 8265 2956 8266
      2955 8276 2958 8278 2958 8280
TIME...MOT...LOC 0738Z 230DEG 63KT 2945 8265

STRUBLE

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 2:39 AM ESTSpecial Weather StatementJAXAlachua36 min
Dec 29, 3:07 AM ESTSpecial Weather StatementJAXBradford, Clay, Union38 min
Dec 29, 3:16 AM ESTSpecial Weather StatementJAXAlachua, Marion44 min
Dec 29, 4:15 AM ESTSpecial Weather StatementJAXPutnam30 min
Dec 29, 6:42 AM ESTSpecial Weather StatementJAXMarion, Putnam48 min
Dec 29, 7:11 AM ESTSpecial Weather StatementJAXFlagler49 min
Dec 29, 7:18 AM ESTSpecial Marine WarningJAX57 min
Dec 29, 7:39 AM ESTSpecial Weather StatementJAXMarion36 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.